Arizona, 2014

Heavy Rain in Arizona, July 4, 2014

July 4, 2014 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain and flash flooding on Highway 89 in Oak Creek Canyon near Pine Flats Campground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain and flash flooding on Highway 89 in Oak Creek Canyon near Pine Flats Campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 3:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 3:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST FRI JUL 04 2014

.SYNOPSIS...EXPECT A HIGH CHANCES FOR SHOWER AND THUNDERSTORM
ACTIVITY INTO THE HOLIDAY WEEKEND...SOME STORMS MAY PRODUCE LOCALLY
HEAVY RAIN. TEMPERATURES WILL SLOWLY DECREASE AND RETURN TO SEASONAL
NORMAL VALUES AS CLOUD COVER AND RAINFALL INCREASE.

&&

.DISCUSSION...AS EXPECTED...THE LARGE RAIN-COOLED BOUNDARY LAYER
SOUTH OF THE RIM AND OVER THE CENTRAL ARIZONA DESERTS HAS HAMPERED
CONVECTION SIGNIFICANTLY. AREAS ALONG AND NORTH OF THE RIM HAVE BEEN
ACTIVE...BUT SKINNY CAPE HAS MADE FOR SHORT LIVED SYSTEMS WITH WEAK
UPDRAFTS. THIS PATTERN DOES NOT CHANGE MUCH OVER THE WEEKEND AND
INTO NEXT WEEK...THE ONLY DIFFERENCE BEING AREAS TO THE SOUTH OF
THE RIM WILL LIKELY BE ACTIVE AGAIN BY TOMORROW AS THE BOUNDARY
LAYER REHEATS.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA WITH
ISOLD +TSRA CAUSING MVFR VSBY. THUNDERSTORMS MOST NUMEROUS OVER
HIGHER TERRAIN. THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT AFTER
AFTER 03Z...WITH SCT -SHRA/-TSRA EXPECTED. SCT-NMRS SHRA/TSRA WILL
DEVELOP AGAIN ON SATURDAY AFTER 18Z. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...DEEP ATMOSPHERIC MOISTURE HAS MOVED INTO THE AREA.
THUNDERSTORMS WILL BE LIKELY OVER MUCH OF NORTHERN ARIZONA THROUGH
THE WEEKEND...MOST NUMEROUS OVER THE HIGHER TERRAIN. THE MOIST
ATMOSPHERE WILL INHIBIT THE FORMATION OF STRONG OUTFLOW WINDS
SOMEWHAT...AND INCREASE THE LIKELIHOOD OF LOCALLY HEAVY RAIN.

MONDAY THROUGH WEDNESDAY...AMPLE MOISTURE WILL REMAIN IN PLACE OVER
ARIZONA...WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
LOCALLY HEAVY RAINFALL POSSIBLE WITH THESE STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........PETERSON
AVIATION.......BAK
FIRE WEATHER...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 4, 9:40 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST FRI JUL 04 2014

AZZ004>018-037>040-050730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
940 AM MST FRI JUL 04 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CLOUDY START TO THE DAY SOUTH OF THE MOGOLLON RIM...INCLUDING
YAVAPAI COUNTY...WILL MAKE FOR A SLOW START FOR CONVECTION TODAY.
AREAS ALONG AND NORTH OF THE MOGOLLON RIM WILL SEE STORMS DEVELOPING
BY LATE MORNING...LIKELY FIRST DEVELOPING OVER THE EASTERN RIM AND
WHITE MOUNTAINS. THESE STORMS WILL MOVE WEST AND NORTHWEST THROUGH
THE DAY...WITH SOME DEVELOPMENT SOUTH OF THE RIM LATE IN THE DAY OR
THIS EVENING. MUCH HIGHER MOISTURE IN THE STATE WILL MEAN THAT SOME
STORMS MAY PRODUCE VERY HEAVY RAIN...WITH THE THREAT OF HIGH WINDS
AND HAIL BEING DIMINISHED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT AN ACTIVE PERIOD THROUGH THE HOLIDAY WEEKEND WITH WIDESPREAD
STORM ACTIVITY AND AN ENHANCED THREAT OF LOCALLY HEAVY RAINFALL.
STORM ACTIVITY WILL DECREASE SLIGHTLY AS WE HEAD INTO THE MIDDLE
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
July 4, 8:00 PM MST to 8:40 PM MST
Where
Coconino County, 7 mi SW of (Flg)flagstaff Arpt to 9 mi SSW of (Flg)flagstaff Arpt
Reported by
Department of Highways
Coordinates
35.058, -111.758

Between a half inch and one inch of rain fell over Highway 89 in Oak Creek Canyon. Arizona Department of Transportation reported water on the highway at mile post 390.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534988.